Results 1 to 11 of 11
Like Tree1Likes
  • 1 Post By ToYoungToFeelThisOld
Do opiates slow metabolism significantly?
  1. #1
    exenabler is offline Junior Member
    Join Date
    Apr 2006
    Location
    , , .
    Posts
    46

    Default Do opiates slow metabolism significantly?

    This would explain why whenever I am on them I cannot seem to lose weight, I thought it was because they make me sedentary, but the weight gain seems to be exponentially higher then when I simply slack on excersize. (I have broken my arm twice in the last two years)Also, my niece used to be very thin and attractive and she seems to be literally blowing up like a balloon. I saw a bottle of vicadin in her car and since then have suspected she was taking them regularly. I would appreciate a definitve answer on how much they do slow it, and if it does so in spite of exersize.

  2. #2
    jasminesmommy is offline Junior Member
    Join Date
    Oct 2006
    Location
    Pennsylvania
    Posts
    23

    Default

    I know that narcotics slow digestion greatly (Ie: constipation), but I don't know about actual metabolism. I have been on percocet for some time and I am just as skinny now as I was before. I think alot of things come in to play though- depression= not eating; pain= laying around and sleeping alot, etc. I just thought I would throw that out there- HUGS!!

  3. #3
    Cats Meow is offline Diamond Member
    Join Date
    Apr 2005
    Location
    USA
    Posts
    6,305

    Default

    On the contrary, one side effect of opiate use is weight loss, I know it effects my appetite, for many users it makes them lethargic, which of course any lack in activity will burn fewer calories. Opiates, as many can testify can also give you tremendous energy, I think it just depends on the amount consumed. Jasminesmommy's correct about the slower digestion rate.
    I'll see if I can find more on this, I read something not long ago.

  4. #4
    Join Date
    Aug 2006
    Location
    , , USA.
    Posts
    197

    Default

    I have moderately used opiates for quite some time, and I have noticed I seem to be more plump around the middle. A lot of it IS distention (swelling of the bowels with unprocessed waste due to significantly slowed metabolism), so to solve that problem I simply make sure I haev regular bowel movements. Just make sure you do it at least once a day, depending on your eating habits. I sometimes take an OTC stool softener which helps with the constipation.

    Jesus Christ will help you through. -Betsy

  5. #5
    exenabler is offline Junior Member
    Join Date
    Apr 2006
    Location
    , , .
    Posts
    46

    Default

    I am on just one vicadin a day and I eat myself silly! Don't want to move either, but when I forcw myself to exersize, I still seem to gain.

  6. #6
    brianooch is offline New Member
    Join Date
    Jan 2010
    Posts
    1

    Default

    Yes, I have been on Sub's now over a year.. they have been a miracle for me as far as other getting me off drugs and after over 10 years of doing anything I needed to to get pills for the night my life is much better now.. but now Im trying to get in shape and it is much harder to lose weight because your body gets messed up at burning calories and digesting food.. This is now my motivation to get off these but that is not gonna be easy, I know that.. If you a pill popper your insides are all bound up and slowed down... If your just on the pills for a short time no problem... Note..Im not a doctor but Im an expert in the be a junkie and mess up your life business.. If you want to lose weight taking pills that slow down your body's metabolism isn't what you want to be doing..

  7. #7
    bigsmall is offline New Member
    Join Date
    Feb 2015
    Posts
    1

    Default

    Quote Originally Posted by Cats Meow View Post
    On the contrary, one side effect of opiate use is weight loss, I know it effects my appetite, for many users it makes them lethargic, which of course any lack in activity will burn fewer calories. Opiates, as many can testify can also give you tremendous energy, I think it just depends on the amount consumed. Jasminesmommy's correct about the slower digestion rate.
    I'll see if I can find more on this, I read something not long ago.
    Your not making sense. It causes weight loss, but slows your metabolism? Does this make sense to you?

  8. #8
    TigerLily32 is offline Senior Member
    Join Date
    Jan 2015
    Posts
    555

    Default

    I gained 20 pounds from my opiate addiction. 23 days clean and I'm already slimming down.

  9. #9
    NewDayzAhead is offline New Member
    Join Date
    Mar 2015
    Posts
    2

    Default

    Opiates shut down your hypothalamus for starters. Opiates affect every hormone in your body which will absolutely prevent you from loosing weight even on very few calories. I have had to take Oxy for years and gained a lot of weight. I have trained people for years and have also seen this.....it appears long term opiate users carry an average of 20 extra pounds (lots of research I have done) that stubbornly will not come off. Your cortisol levels are manipulated while using which has a huge role in weight. It goes so far beyond digestion. If you wonder about your weight....do some research on what all this medication hinders/shuts down and how it affects your hormones and even our ability to utilize hormones even via HRT.....so YES......Itvery much so slows your metabolism, adrenal system and so much more. If you have a weight problem, you will be fighting an impossible battle so long as your taking opiates.

  10. #10
    Join Date
    Apr 2016
    Posts
    1

    Default

    Quote Originally Posted by NewDayzAhead View Post
    Opiates shut down your hypothalamus for starters. Opiates affect every hormone in your body which will absolutely prevent you from loosing weight even on very few calories. I have had to take Oxy for years and gained a lot of weight. I have trained people for years and have also seen this.....it appears long term opiate users carry an average of 20 extra pounds (lots of research I have done) that stubbornly will not come off. Your cortisol levels are manipulated while using which has a huge role in weight. It goes so far beyond digestion. If you wonder about your weight....do some research on what all this medication hinders/shuts down and how it affects your hormones and even our ability to utilize hormones even via HRT.....so YES......Itvery much so slows your metabolism, adrenal system and so much more. If you have a weight problem, you will be fighting an impossible battle so long as your taking opiates.
    I have been taking Norco for a year and a half now. I have health problems that cause me to be very much seditary. I have mild agoraphobia and hate to leave my home unless I absolutely have to. I can't exercise and I don't even do much moving around the house. I see my doctor monthly, and every month that I go in I have lost weight. I've lost anywhere between 3-16 lbs a month (16 being the most in a month). In the last year and a half I have lost about 60 pounds. My diet has not changed much (if it has its been for the worse, not better). My doctor told me that it's absolutely fine that I am losing weight and he's not at all concerned, as it can be a side effect of the opiates. He does blood work on me every 3 months, takes urine samples every month and I get x-rays every six months and also receive MRI'S every year (unless the x-rays show something that needs checked immediately). A few months ago I was given Oxycontin 30mg for breakthrough pain, and my weight loss remained steady. Before starting Norco I weighed 240+ lbs, and now weigh 178. In about 30 more pounds my doctor and I will have to come up with some way to stop the weight loss. But as of right now, this has been the easiest diet to lose weight on. At least there is a silver lining to being in so much pain (and my doctor said that less weight to carry around will actually help reduce my pain level).
    Catrina likes this.

  11. #11
    Catrina is online now Platinum Member
    Join Date
    Jan 2010
    Posts
    3,711

    Default

    The research I have found said that opiates will prohibit the uptake of nutrients and calories. My personal experience was the same as yours. I dropped weight without doing anything differently. Once I got clean, I found every once I lost and then some even though I was more active. My son is an active addict. Gets clean and relapses over and over. One of the first signs is he begins to lose weight. He's coming come tomorrow from having spent 2 months in jail for possession. I haven't seen him since February and he's asked that I bring him some sweat pants because he can't get into the pants he wore the day he left. In two months, he's gained 25+ pounds.

    On the flip side, I know that there have been people here who have had the opposite and gained weight when on opiates and were able to lose once they got clean. I also see that one of the changes of people who get clean is that they take on a much healthier life style in terms of what they eat and begin to make exercise a part of their routine. This may have something to do with it.

    I guess this too is different for each of us. All I know is I have gained a lot of weight and it's not easy to get off anymore even though I try to be as active as possible. Far more active than I was before I got sober.

    Peace,

    Cat

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22